Triptan migraine drugs, such as GlaxoSmithKline’s Imitrex (sumatriptan) and Merck & Co’s Maxalt (rizatriptan), could be linked to development of a rare but potentially life-threatening condition known as serotonin syndrome, according to a report in the latest issue of the New England Journal of Medicine.

Serotonin syndrome – characterised by rapid-onset symptoms including mild tachycardia and shivering through to severe hypertension, shock, seizure and renal failure – is a consequence of increased levels of the neurotransmitter serotonin within the central and peripheral nervous system and is usually observed in a proportion of patients who have overdosed on the SSRI class of antidepressants or have combined drugs with different mechanisms of action.

However, the NEJM report is the first to identify potentially fatal reactions in a small number of patients who had been taking medicines for migraine, but had not been receiving antidepressants. In 2006, the US Food and Drug Administration warned that combining a triptan with an antidepressant could result in serotonin syndrome.

According to the author, Offie Soldin, associate professor at Georgetown University Medical Center in Washington, 11 cases were identified on the FDA’s voluntary Adverse Event Reporting System. Of these, five were hospitalised and two were deemed to be life-threatening. A further 27 patients who were taking a combination of migraine drugs and antidepressants were also identified as having developed serotonin syndrome. None had taken overdoses, she told Bloomberg in a telephone interview.

Labelling for the selective serotonin reuptake inhibitors, such as Pfizer’s Zoloft (sertraline) and GlaxoSmithKline’s Paxil (paroxetine), and serotonin/noradrenaline reuptake inhibitors such as Wyeth’s Effexor (venlafaxine), as well as the triptans, was updated in 2006 to warn of the risks of concomitant use.